Louisiana, 2009Damaging Winds in Louisiana, April 2, 2009
April 2, 2009 · NWS LCH · 10 events in 4 counties and zones
A gust front well ahead of a line of thunderstorms moved across central Louisiana during the morning hours on April 2, producing widespread wind damage to trees and buildings. Additional severe thunderstorms developed across south-central Louisiana later in the morning, causing more wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gust front well ahead of a line of thunderstorms moved across central Louisiana during the morning hours on April 2, producing widespread wind damage to trees and buildings. Additional severe thunderstorms developed across south-central Louisiana later in the morning, causing more wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 2, 5:44 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 2, 5:44 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 AM CDT THU APR 2 2009
.DISCUSSION...QUITE A COMPLEX 12 TO 24 HOUR FORECAST ON TAP AS
POTENT STORM SYSTEM MOVES THROUGH THE SOUTHERN PLAINS.
WATER VAPOR IMAGERY SHOWS THAT SHORTWAVE HAS DUG INTO THE TEXAS
PANHANDLE WITH 100KT+ H3 JET DRIVING SOUTHWARD THROUGH THE ROCKY
MTS. CLOSER TO HOME...SOUTHWESTERLY 100KT+ H3 SUBTROPICAL JET
CONTINUES TO STREAM OVERHEAD.
AT THE SFC...LOW PRESSURE NOTED OVER SOUTHWEST OK JUST NORTH OF
THE RED RIVER...WITH COLD FRONT TRAILING TO THE SOUTH THROUGH
CENTRAL TEXAS. BAND OF SHOWERS AND THUNDERSTORMS...WHICH DEVELOPED
ALONG A PRE-FRONTAL TROUGH...KNOCKING ON OUR DOORSTEP.
4KM WRF HAS DONE A GENERALLY GOOD JOB WITH THE PROGRESSION OF THE
CONVECTION TO THIS POINT...EVEN CATCHING THE THUNDERSTORMS
DEVELOPING OVER THE GULF WATERS OVER THE PAST HOUR OR SO.
THUS...HAVE LEANED QUITE HEAVILY ON IT FOR THE NEAR TERM FORECAST.
GENERAL IDEA IS FOR THE CONVECTION OVER THE GULF TO MOVE EAST
AND/OR WEAKEN OVER THE COASTAL WATERS...WHILE UPSTREAM ACTIVITY
CONTINUES EASTWARD AND AT LEAST MAINTAINS ITSELF...OR PERHAPS
EVEN INTENSIFIES. BASED ON AVAILABLE GUIDANCE AND TRENDS THIS
MORNING...SEVERE THREATS APPEAR AT PRESENT TO BE LARGE HAIL AND
DAMAGING WINDS.
WITH WINDS AT H925 OF 30+ KNOTS NEARLY ALIGNED WITH SFC WINDS BOTH
AHEAD OF AND BEHIND THE FRONT...WENT AHEAD WITH A LAKE WIND
ADVISORY THROUGH 6 PM...AND KEPT THE SMALL CRAFT ADVISORY OVER THE
COASTAL WATERS AS I INHERITED IT.
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST BY THE
AFTERNOON AS THE FRONT MOVES THROUGH AND DRIER AIR SPILLS INTO
THE REGION FROM THE WEST.
REMAINDER OF FORECAST KEPT GENERALLY AS IS...WITH SUNDAY SYSTEM
LOOKING LESS THREATENING THIS MORNING THAN IT DID YESTERDAY IN
TERMS OF SEVERE WEATHER...BUT CONTINUES TO LOOK LIKE A VERY POTENT
ONE IN TERMS OF THE COOL AIR IT WILL USHER IN.
&&
.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN OVER THE NORTHWEST
GULF AS THE PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE OVER
THE GULF WATERS AND A DEEPENING STORM SYSTEM OVER THE SOUTH
PLAINS. THIS SYSTEM WILL SEND A COLD FRONT ACROSS THE REGION
TODAY...WITH A STRONG OFFSHORE FLOW DEVELOPING IN ITS WAKE.
&&
.AVIATION...INTERMITTENT DENSE FOG WITH VSBY 1/4SM TO 1SM AT
TIMES...WITH VV001 EXPECTED AT KBPT/KLCH/KAEX THRU 13Z...AND
LIFTING A BIT AFTER SUNRISE WITH THE ADDITIONAL MIXING AND LIFT
ASSOCIATED WITH THE TSRA COMPLEX APPROACHING THE REGION FROM THE
WEST. THIS AREA WILL LIKELY AFFECT KBPT/KAEX DURING THE 15-19Z
TIMEFRAME...16-20Z FOR KLCH...AND 17-21Z FOR KLFT/KARA. AFTER THE
AREA OF TSRA MOVES THROUGH...RATHER BRISK WESTERLY WINDS OF
20-23KT WITH GUSTS NEAR 30KT EXPECTED AT ALL SITES DUE TO THE
PASSAGE OF THE SFC TROF AND LOW TO THE NORTH. CEILINGS WILL LIFT
TO VFR AND GRADUALLY SCT OUT THIS EVENING.
.PRELIMINARY POINT TEMPS/POPS...
KLCH 78 47 73 54 / 40 0 0 0
KBPT 79 47 72 56 / 50 0 0 0
KAEX 76 45 72 48 / 70 0 0 0
KLFT 79 47 72 51 / 50 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ACADIA-ALLEN-
AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.
TX...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR HARDIN-JASPER-
JEFFERSON-NEWTON-ORANGE-TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR COASTAL WATERS
FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CDT THIS EVENING FOR
CALCASIEU LAKE-SABINE LAKE-VERMILION BAY.
&&
PUBLIC/MARINE...13
AVIATION...8Hazardous weather outlook, Apr 2, 5:26 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 AM CDT THU APR 2 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-031130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
626 AM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
OUTLOOK AREA TODAY.
A FRONTAL BOUNDARY IS FORECAST TO MOVE THROUGH THE AREA FROM MID
MORNING TO MID AFTERNOON...RESULTING IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. SUFFICIENT WIND SHEAR AND INSTABILITY
WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS...WITH LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ALL POSSIBLE.
SHOWERS AND THUNDERSTORMS WILL COME TO AND END BY LATE AFTERNOON
AS DRY AIR MOVES INTO THE AREA FROM THE WEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
13
In the hours before
Local storm report, Apr 2, 5:45 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
645 AM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM MARINE TSTM WIND 28 S BURNS POINT 29.17N 91.53W
04/02/2009 M65 MPH GMZ455 LA PUBLIC
REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 63.
&&
MOGGEDLocal storm report, Apr 2, 6:15 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 AM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM NON-TSTM WND GST 37 SSW BURNS POINT 29.12N 91.86W
04/02/2009 M56 MPH GMZ455 LA PUBLIC
REPORTED BY SAWRS SITE KSRN LOCATED IN SOUTH MARSH ISLAND
BLOCK 268.
&&
MOGGEDSpecial weather statement, Apr 2, 6:29 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT THU APR 2 2009
TXZ180>182-201-021315-
NEWTON TX-JASPER TX-TYLER TX-HARDIN TX-
729 AM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER...TYLER AND HARDIN
COUNTIES UNTIL 815 AM CDT...
AT 728 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF ROCKLAND TO 5 MILES SOUTHWEST OF THICKET...MOVING
SOUTHEAST AT 55 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WARREN...IVANHOE AND HILLISTER BY 735 AM CDT
SARATOGA...VILLAGE MILLS...WILDWOOD AND SAM RAYBURN DAM BY 740 AM
CDT
TOWN BLUFF BY 745 AM CDT
SPURGER AND KOUNTZE BY 750 AM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT THURSDAY
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LANDRENEAU
Local storm report, Apr 2, 6:41 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 AM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM NON-TSTM WND GST 37 SSW BURNS POINT 29.12N 91.86W
04/02/2009 M54 MPH GMZ455 LA PUBLIC
SAWRS SITE KSRN IN SOUTH MARSH ISLAND BLOCK 268 CONTINUES
TO SHOW SUSTAINED WINDS OF 46 MPH GUSTING INTO MID 50S.
&&
MOGGEDSpecial weather statement, Apr 2, 7:22 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 AM CDT THU APR 2 2009
LAZ027-030-TXZ182-021415-
VERNON LA-BEAUREGARD LA-NEWTON TX-
822 AM CDT THU APR 2 2009
...SIGNIFICANT WEATHER ALERT FOR VERNON AND BEAUREGARD PARISHES...
SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 915 AM CDT...
AT 820 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF TOLEDO BEND DAM TO 10 MILES WEST OF FIELDS...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TOLEDO BEND DAM TO 9
MILES SOUTHEAST OF CALL...MOVING EAST AT 50 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
ANACOCO...MERRYVILLE AND JUNCTION BY 830 AM CDT
FIELDS...NEW LLANO AND LEESVILLE BY 835 AM CDT
SINGER...ROSEPINE AND PICKERING BY 840 AM CDT
SLAGLE BY 845 AM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT THURSDAY
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
RUA
Thunderstorm Wind, Beauregard
- When
- April 2, 7:47 AM CST
- Where
- Beauregard County, 1.33 mi N of Carson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.769, -93.320
Beauregard Parish Sheriff Office reported a tree blown down across Highway 27 between Singer and De Ridder.
Thunderstorm Wind, Vernon
- When
- April 2, 7:57 AM CST
- Where
- Vernon County, 2.33 mi E of Coppers
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.055, -93.241
Vernon Parish Sheriff Office received six reported of trees down on Entrance Road just west of Fort Polk, including one tree having fallen on a house.
Thunderstorm Wind, Rapides
- When
- April 2, 8:17 AM CST
- Where
- Rapides County, Boyce
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.380, -92.680
KALB-TV reported a tree blown down and a steeple blown off a church in Boyce.
Thunderstorm Wind, Rapides
- When
- April 2, 8:25 AM CST
- Where
- Rapides County, 0.87 mi ENE of Melder
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.106, -92.637
Rapides Parish 911 Center reported a large tree blown down on a house at the intersection of Highway 112 and Melder Road in the Melder community.
Thunderstorm Wind, Rapides
- When
- April 2, 8:30 AM CST
- Where
- Rapides County, Alexandria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.300, -92.470
Rapides Parish Sheriff Office reported numerous trees and power poles blown down throughout the parish.
Thunderstorm Wind, Rapides
- When
- April 2, 8:31 AM CST
- Where
- Rapides County, 1.26 mi NNE of Smithville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.346, -92.410
Alexandria Town Talk newspaper reported a tree fell on a home on Hilltop Drive in Pineville. The newspaper noted this is the third tree to fall on this particular home, with other trees having fallen during Hurricanes Lili and Gustav.
Thunderstorm Wind, Rapides
- When
- April 2, 8:34 AM CST
- Where
- Rapides County, 0.17 mi ENE of Green Gables
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 31.381, -92.347
Alexandria Town Talk newspaper reported a tree fell on a home on Flagon Loop northeast of Pineville.
Thunderstorm Wind, Rapides
- When
- April 2, 8:36 AM CST
- Where
- Rapides County, (Esf)esler Arpt Alxn
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.400, -92.300
The Esler Field ASOS measured a wind gust of 59 mph.
Thunderstorm Wind, Iberia
- When
- April 2, 10:10 AM CST
- Where
- Iberia County, 1.53 mi WSW of Morbihan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.019, -91.792
KATC-TV reported home weather station measuring wind gusts to 75 mph at intersection of Sugar Mill Road and Michelle Lane.
Thunderstorm Wind, Iberia
- When
- April 2, 10:15 AM CST
- Where
- Iberia County, 1.52 mi SW of Vida to 0.52 mi SSE of Vida
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.012, -91.745
NWS storm survey found microburst wind damage from 2 miles east of the Morbihan community to 1 mile south of the Vida community. A few trees and power lines were blown down along Northside Road and Loureauville Road. An outbuilding was demolished on Northside Road south of Cajun Drive. All debris was blown in a southwest to northeast direction with estimated winds up to 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162909, 162917, 162912, 162913, 162918, 162914, 162915, 162916, 162911, 162910.